Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Experiencing sore shoulder muscles.Taking warfarin. Had DVT. Normal BP. Effect of medicine on cholesterol?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1230 Questions
Hello Doctor
I am taking warfarin 5mg per date plus a one mg tablet every other day. I am experiencing sore shoulder muscles. I have not been doing any hard work that would give me this problem. I did have DVT over Xmas in my left calf muscle and that is why I'm on the warfarin. since Xmas I have lost 8.5kilos (now 94.3kg)and looking to loose at least another 5-8kg My general health is OK blood pressure 126/66 and although I am taking a low dose of blood pressure tablets if I can keep my blood pressure at it's present level then they will be discontinued within the next two months. I was taking cholestral pills but again my cholestral is not 4.2 so I am not taking them at present. I have no other medication. I am 70 years old. My shoulder muscles just seem to get very sore and it is difficult to lift my arms above my head. Could this be a reaction to the warfarin?
Thank you
Posted Wed, 15 May 2013 in Hypertension and Heart Disease
Answered by Dr. Vaishalee Punj 1 hour later

Thanks for posting your query at XXXXXXX

Myopathy (disease of muscle) is usually a side effect of Statins. It can present as an uncomplicated myalgia (muscle pain) or it can be more severe. Since you have stopped taking atorvastatin the risk of developing myalgia is low.

Warfarins can cause myalgia by dislodging the microthrombi from the main source. The microthrombi may block the blood circulation to other organs (including muscles) as a result.

It is also possible that you are experiencing muscle weakness as a result of losing weight in a short span of time. It is important that you take multivitamins along with frequent meals.

I think it is important to get tests like full blood count, urea and electrolytes, thyroid function tests, ESR and creatine kinase level. Other tests to consider are serum cortisol, lactate, anti-nuclear antibody, anti-nuclear cytoplasmic antibody and angiotensin converting enzyme levels. These tests are done mostly to rule out causes of inflammatory myopathy.

Adequate fluid intake is required to wash out extra medicines and muscle breakdown products from the body. An orthopedic consult is also required.

I hope I addressed your concerns. Let me know if I can help you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor